Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 214, NWS Mobile, AL

July 3, 2008Escambia County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 3, 2008, 5:29 PM CDT for Escambia County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2008, 5:29 PM CDT (22:29 UTC)
Expired
Jul 3, 2008, 6:00 PM CDT
In force
31 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Escambia County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.5 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1271 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 032229
SVRMOB
ALC053-032300-
/O.NEW.KMOB.SV.W.0214.080703T2229Z-080703T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
529 PM CDT THU JUL 3 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ESCAMBIA COUNTY IN SOUTH CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF BREWTON...

* UNTIL 600 PM CDT

* AT 523 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS OVER 60 MPH.  THIS STORM WAS NEAR BREWTON. THIS STORM WAS
  NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  APPLETON...6 MILES SOUTHWEST OF KIRKLAND AND 7 MILES SOUTHEAST OF
  WALLACE BY 600 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3126 8722 3124 8697 3103 8703 3105 8724
TIME...MOT...LOC 2229Z 189DEG 2KT 3113 8712

$$
1 follow-up statement
000 
WWUS54 KMOB 032302
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
600 PM CDT THU JUL 3 2008

ALC053-032310-
/O.EXP.KMOB.SV.W.0214.000000T0000Z-080703T2300Z/
ESCAMBIA AL-
600 PM CDT THU JUL 3 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ESCAMBIA COUNTY HAS 
BEEN ALLOWED TO EXPIRE AT 600 PM CDT...

AT 600 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 
THE STORM THAT PROMPTED THE WARNING OVER CENTRAL ESCAMBIA COUNTY 
ALABAMA HAD WEAKENED TO BELOW SEVERE LIMITS...THUS THE WARNING HAS 
BEEN ALLOWED TO EXPIRE.  ALTHOUGH THE SEVERE THUNDERSTORM WARNING 
HAS EXPIRED...THE THUNDERSTORMS OVER CENTRAL ESCAMBIA COUNTY ALABAMA 
WILL STILL BE CAPABLE OF PRODUCING GUSTY WINDS TO 40 MPH AND SMALL 
HAIL.

LAT...LON 3126 8722 3124 8697 3103 8703 3105 8724
TIME...MOT...LOC 2229Z 189DEG 2KT 3114 8704

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:16 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 3, 3:16 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
316 PM CDT THU JUL 3 2008

.SHORT TERM TONIGHT AND FRIDAY...WE ANTICIPATE ISOLATED THUNDERSTORMS
TO CARRY OVER INTO THE EVENING BEFORE THINGS STABILIZE AND COVERAGES
GO DOWN. BROAD UPPER TROF LOOKS TO PERSIST FROM THE UPPER MIDWEST
DOWN INTO THE GULF STATES AS WE CLOSE OUT THE WEEK. AT THE
SURFACE...A LARGE SURFACE HIGH PRESSURE SYSTEM OVER THE WESTERN
ATLANTIC NOSES WESTWARD INTO THE GULF. PRECIPITABLE WATERS FROM 1.5
TO 1.75 INCHES WILL BE SUFFICIENT ALONG WITH DAYTIME HEATING AND
INSTABILITY FOR A CHANCE OF THUNDERSTORMS TO DEVELOP ON FRIDAY.
GUIDANCE IS TIGHTLY CLUSTERED IN SHOWING NIGHTTIME LOWS IN THE LOWER
70S AND DAYTIME HIGHS ON FRIDAY RANGING FROM 88 TO 91. /10

.LONG TERM SATURDAY THROUGH THURSDAY...ANTICIPATE A PATTERN
SUPPORTIVE OF THUNDERSTORMS EACH DAY AS WE CONTINUE UNDER A GENERAL
WEAKNESS IN THE UPPER ATMOSPHERE...SURFACE HIGH PRESSURE TO THE
EAST...ALONG WITH PRECIPITABLE WATERS 1.75 TO 2 INCHES AND DAYTIME
INSTABILITY. DID NOT MAKE ANY CHANGE TO CURRENT GRIDDED TEMPERATURES. /10

&&

.AVIATION...ISOLATED THUNDERSTORMS HAVE POPPED UP AROUND MOST OF THE
TAF LOCATIONS THIS AFTERNOON AND VICINITY THUNDERSTORM WORDING WILL
CONTINUE FOR A FEW MORE HOURS. THE SHOWERS AND THUNDERSTORMS WILL
DISSIPATE THIS EVENING BEFORE REDEVELOPING AGAIN LATE TONIGHT AND
EARLY TOMORROW MORNING NEAR THE COAST. /13

&&

.MARINE...SURFACE RIDGE STRETCHING FROM THE WESTERN ATLANTIC INTO
THE NORTH CENTRAL GULF WILL GRADUALLY SHIFT SOUTH THROUGH THE END OF
THE WEEK. THIS WILL ALLOW THE SOUTHERLY FLOW TO BECOME WEST TO
SOUTHWEST OVER THE WEEKEND. SOUTHERLY FLOW WILL BECOME
RE-ESTABLISHED EARLY NEXT WEEK AS THE RIDGE OF HIGH PRESSURE BUILDS
BACK OVER THE NORTH CENTRAL GULF COAST. WAVE HEIGHTS WILL REMAIN 2
FEET OR LESS THROUGH THE PERIOD...EXCEPT LOCALLY HIGHER NEAR
SCATTERED SHOWERS AND THUNDERSTORMS THAT DEVELOP DURING THE EARLY
MORNING HOURS. /13

&&

.FIRE WEATHER...HUMIDITY REMAINS ABOVE CRITICAL THRESHOLDS WITH
THUNDERSTORMS FROM TIME TO TIME. DUE TO LIGHT TRANSPORT FLOW IN THE
MIXED LAYER...DAYTIME DISPERSION IS FORECAST TO BE GENERALLY FAIR THE NEXT
TWO DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      72  90  72  90 /  20  30  20  40
PENSACOLA   73  88  74  89 /  20  40  20  30
DESTIN      75  88  76  89 /  20  30  20  30
EVERGREEN   69  89  69  91 /  20  40  20  40
WAYNESBORO  70  91  68  90 /  10  30  20  40
CAMDEN      70  91  70  91 /  20  30  20  40

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 3, 6:00 AM CDT, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT THU JUL 3 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-041100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
600 AM CDT THU JUL 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.  THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA...

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS TODAY INTO THIS EVENING WILL
PRODUCE LIGHTNING...BRIEF HEAVY RAIN AND GUSTY WINDS.

DUE TO AN OUTGOING AFTERNOON TIDE AND A LARGE TIDAL RANGE...THERE IS
A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON FROM FRIDAY
THROUGH THE 4TH OF JULY WEEKEND AND INTO THE MIDDLE OF NEXT WEEK.
THE BEST CHANCE FOR THUNDERSTORMS AT THIS TIME LOOKS TO BE DURING
THE DAY SUNDAY.  A FEW STORMS MAY CONTAIN STRONG GUSTY WINDS AND
HEAVY RAIN...ALL THUNDERSTORMS CAPABLE OF PRODUCING FREQUENT
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 3, 5:17 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
517 PM CDT THU JUL 3 2008

MSZ076-032300-
GREENE-
517 PM CDT THU JUL 3 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER GREENE COUNTY...

AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER PISGAH...MOVING NORTHWEST AT 4 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
EAST CENTRAL GREENE COUNTY THROUGH 600 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS
STRONG COULD BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS
RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF
ELECTRICAL POWER MAY RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME
CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Local storm report, Jul 3, 5:26 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
526 PM CDT THU JUL 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     LIGHTNING        WIGGINS                 30.86N 89.14W
07/03/2008                   STONE              MS   LAW ENFORCEMENT

            STRUCTURAL DAMAGE FROM LIGHTNING STRIKE TO A FEW
            BUILDINGS IN WIGGINS

&&

EE

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 4:17 PM CDTSevere Thunderstorm WarningMOBMobile28 min
Jul 3, 4:21 PM CDTSevere Thunderstorm WarningMOBEscambia24 min
Jul 3, 4:31 PM CDTSevere Thunderstorm WarningMOBButler29 min
Jul 3, 4:37 PM CDTSevere Thunderstorm WarningMOBMobile23 min
Jul 3, 4:40 PM CDTSevere Thunderstorm WarningMOBMobile35 min
Jul 3, 5:16 PM CDTSevere Thunderstorm WarningMOBBaldwin29 min
Jul 3, 5:45 PM CDTSevere Thunderstorm WarningMOBBaldwin45 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.